Facebook Twitter

Antidepressants and Weight Gain

Antidepressant use has skyrocketed in the last 20 years.
Happiness in a pill. But can it make you fat?

If you're taking an antidepressant, you're not alone. Use of antidepressant medications has grown by nearly 400% over the past 20 years. According to the National Center for Health Statistics (NCHS) approximately 1 in 10 Americans are currently taking some form of medication to deal with depression.

That's profitable news for the people making the pills, but the side effects may be causing problems for patients. Up to 25% of people taking antidepressant medications may see a weight gain of 10 pounds or more.

To be fair, in some the weight gain may not be caused by the medication, but simply a change in mood. Depression can make food unappetizing or cause people to lose interest in eating. Weight loss follows. If depression is lifted, the appetite often returns.

It's when the side effects do more than return you to normal that problems happen. Some studies show antidepressants can increase cravings for food, particularly carbohydrates. Unless that craving can be quenched, unhealthy weight gain can appear as soon as six months after starting the drug. It's also possible some antidepressants can lower your metabolism. Then, even if your eating habits stay consistent, weight gain happens because your metabolism isn't burning off as many calories every day.

There are several things you can do. The first is to remember the bigger picture. Don't stop, change or start a new drug without going over the options with your doctor first. If you're taking an antidepressant medication, your prescribing doctor believes the benefit it provides outweigh the potential side effects. Consider the long-term pros and cons of therapy for your overall well-being.

 

Have your doctor weigh you. Your physician will take your concerns much more seriously if there is clear documentation how much weight gain has occurred over time. That's especially true if the weight readings are done in the doctor's office and kept in your medical file.

Track your food. Unless you start to honestly record how many calories you're taking in daily, it's unlikely you'll ever change. That's OK if you're happy with being overweight or obese, but don't pretend it's all the fault of the medicine if you're not willing to record things.

Track your mood. In 2009 I wrote an article about your emotions (Exercise Your Blues Away) and posted a "Mood and Exercise Chart." I've attached the chart below so you can print it out and track your emotions on a daily basis. Bring those records to your doctor when you go for follow-up visits. Charting your feelings can give clues to possible causes and triggers as well as options for additional treatment.

Mood and Exercise Chart
Mood and Exercise Chart
(c) 2009 WeBeFit.com








If you want to track your mood, and see if it's improving or not, we've prepared this chart to help you out.

It's simple. Use one sheet per month. Find the date, write the day of the week beside it, then what exercise you did and how long it took. Mark underneath the happy/sad faces what your mood was in the morning (M) and evening (E).

Over time you may see patterns emerge. Notice the days you're feeling better and see what steps you're taking to feel that way.

Schedule an appointment with a mental health professional. One of the most surprising statistics about people on antidepressant drugs is that less than a third of Americans taking them have seen a mental health professional in the past year. That would be like being diagnosed with cancer, starting a cancer treatment and staying on the cancer drugs without ever going back to the doctor to see if it's working. You may not need the medication, you may need to alter your prescription or you may need to add something to your program.

Get up and do something physical. Schedule something with a trainer, a friend, a group fitness class or simply go out in the world and start moving. Don't set any grand goals; just try to make getting up and being active for 30 minutes a daily habit.

Some antidepressant drugs are more prone to causing weight loss than others.Do not use that list to self-prescribe what may work for you — merely to be aware of the effects if you’re on those medications.


May Cause Weight Loss

Venlafaxine (Effexor)
Wellbutrin (bupropion)

Low Potential for Weight Gain

Citalopram (Celexa)
Desvenlafaxine (Pristiq)
Duloxetine (Cymbalta)
Escitalopram (Lexapro)
Sertraline (Zoloft)
Serzone (Nafazodone)

Medium Potential for Weight Gain

Mirtazapine (Remeron) (Higher in pediatric patients than adults.)

Higher Potential of Weight Gain

Amitriptyline (Elavil)
Doxepin (Silenor)
Imipramine (Tofranil)
Paroxetine (Paxil)
Phenelzine (Nardil)
Tranylcypromine (Parnate)

(All medications are listed in alphabetical order under each category. Their rankings for weight gain potential are based on medical reports. The low potential for weight gain show effects for as few at 1% of users.)


For physicians, click here for a PubMed abstract that neatly synopsis weight considerations when prescribing or switching between various psychotropic drugs.

Call for a FREE Consultation (305) 296-3434
CAUTION: Check with your doctor before
beginning any diet or exercise program.

1/19/2014